Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 504, NWS Sioux Falls, SD

August 23, 2004Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2004, 4:38 PM CDT for Union County, South Dakota. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 4:38 PM CDT (21:38 UTC)
Expired
Aug 23, 2004, 5:00 PM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:40 PM CDTHAIL 0.75Alcester, SD
Aug 23, 4:40 PM CDTHAIL 0.75Alcester, SD
Aug 23, 4:40 PM CDTHAIL 0.75Alcester, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 232138
SVRFSD
SDC127-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALCESTER...OR ABOUT 8 MILES WEST OF
  HAWARDEN...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERESFORD AROUND 445 PM CDT
  UNION COUNTY STATE PARK AROUND 450 PM CDT

THIS STORM WILL PRODUCE NICKEL SIZE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4272 9681 4273 9666 4308 9648 4308 9681

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:17 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 2:17 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 PM CDT MON AUG 23 2004

.DISCUSSION...

FAIRLY QUIET ACROSS THE AREA TODAY AS LARGE MCS OVER KS THIS MORNING
HAS PERTURBED OUR FLOW SIGNIFICANTLY. LOW LEVEL WINDS HAVE BECOME
WESTERLY...WITH LITTLE HOPE OF RECOVERY. SO...SEVERE THREAT VERY
MINIMAL THIS AFTERNOON AND SHOULD BE CONFINED TO NW IA AHEAD OF WEAK
FRONT. FOR TONIGHT...EXPECT MCS TO DEVELOP IN KS...THEN CORFIDI
VECTORS SUGGEST ENE MOVEMENT...WHICH MAY ALLOW MCS TO PROPAGATE INTO
NW IA LATE TONIGHT. WILL CARRY A LOW POP FOR THIS. FARTHER
WEST...WEAK RETURN FLOW DEVELOPS AHEAD OF A WEAK WAVE...BUT WITH
ONLY MARGINAL MOISTURE AND INSTABILITY...WILL CARRY JUST 20 POPS.

EXCELLENT JET MAX WITH STRONG ALONG STREAM VARIATION ADVECTS ACROSS
SD WEDNESDAY AFTERNOON...ALLOWING FOR SIGNIFICANT DIVERGENCE ALOFT.
THIS WILL SPREAD ACROSS A PREFRONTAL TROUGH OVER THE EASTERN
DAKOTAS...POSSIBLY ALLOWING A FEW THUNDERSTORMS TO DEVELOP. SHEAR
SHOULD BE PRETTY GOOD AND INSTABILITY IS OK...SO A FEW SEVERE STORMS
COULD DEVELOP LATE AFTERNOON AND EARLY EVENING. SHOULD BE A GOOD
POTENTIAL FOR SUSTAINED UPDRAFTS AND WITH DECENT SHEAR...A FEW
TORNADOES CANT BE RULED OUT.

BIG CHANGES TO THURSDAY AND FRIDAY AS MODELS HAVE ALL NOW AGREED
UPON BLOWING FRONT THROUGH WED NIGHT...KEEPING TEMPERATURES DOWN ON
FRIDAY FROM PREVIOUS FORECASTS. WILL MAKE CHANGES TO LOWER
TEMPERATURES THERE.

LATE THURSDAY NIGHT INTO FRIDAY...MID LEVEL BOUNDARY JUST SOUTH OF
THE AREA ENHANCES AND LIFTS NORTH AS RIGHT REAR QUAD OF UPPER JET
STRENGTHENS. LOOKS LIKE BEST CHANCE FOR PRECIP WILL BE ON FRIDAY
OVER SOUTHERN CWA. THIS BOUNDARY KIND OF DAWDLES AROUND INTO
SATURDAY...SO WILL CONTINUE LOW POPS INTO SATURDAY.

IN THE LATTER PERIODS...MAIN WAVE MOVES THROUGH LATE FRIDAY...BUT
ZONAL FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE
THE FORECAST WILL BE DRY ON SUNDAY AND MONDAY...NOT OUT OF THE
QUESTION TO SNEAK SOMETHING IN. OTHERWISE...BACK TO WHAT LOOKS LIKE
AT OR BELOW NORMAL TEMPERATURES SUNDAY AND MONDAY...SO WILL GO
SLIGHTLY BELOW GUIDANCE TO COMPENSATE FOR COOLER...POSSIBLY CLOUDY
CONDITIONS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 23, 11:39 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON AUG 23 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA.
AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SEVERE
WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER
CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER
SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR
FROM SPRINGFIELD TO AROUND SIOUX CITY.

BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED
THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO
HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT
REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL
AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF
A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL
BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY
AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST
INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING.
SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE.

THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED
SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST
SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA.

THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO
EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE
MISSOURI
RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR
AREAS
WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 23, 4:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

&&

JRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Aug 23, 12:48 AM CDTFlash Flood WarningFSDBon Homme117 min
Aug 23, 5:10 PM CDTSevere Thunderstorm WarningFSDUnion35 min
Aug 23, 6:18 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.